Advertisement

Characterizing dupilumab facial redness: A multi-institution retrospective medical record review

      Abbreviations used:

      AD (atopic dermatitis), DFR (dupilumab facial redness), DOSD (dupilumab ocular surface disease)
      To the Editor: Dupilumab facial redness (DFR) (ie, development of an eczematous facial rash after initiation of dupilumab) is an adverse event not described in the dupilumab atopic dermatitis (AD) clinical trials (Fig 1, available online at https://data.mendeley.com/datasets/tnd894mj8m/1).
      • Simpson E.L.
      • Bieber T.
      • Guttman-Yassky E.
      • et al.
      Two phase 3 trials of dupilumab versus placebo in atopic dermatitis.
      Although it has only been described in a few case studies, we have encountered DFR with unexpected frequency, prompting a retrospective medical record review to characterize this adverse event.
      • Dalia Y.
      • Marchese Johnson S.
      Case report: first reported case of facial rash after dupilumab therapy. Call for abstracts. Practical Dermatology.
      • Suresh R.
      • Murase J.E.
      The role of expanded series patch testing in identifying causality of residual facial dermatitis following initiation of dupilumab therapy.
      The University of Connecticut Health Center and Veterans Affairs Connecticut Healthcare System medical records were queried for patients receiving dupilumab. Patients were excluded if they were (1) receiving dupilumab for nondermatologic indications, (2) lacking a dermatology follow-up after initiation of dupilumab, or (3) not taking the prescribed dupilumab. The University of Connecticut Health Center and Veterans Affairs Connecticut Healthcare System Institutional Review Boards approved this research.
      Patient demographics, indication for treatment, dosing, and adverse events were recorded (Table I). There were 111 patients receiving dupilumab for 11 indications, including 85 patients prescribed dupilumab for AD compared with 26 patients prescribed dupilumab for other reasons. DFR developed in 11 patients (9.9%); of these, 9 were receiving dupilumab for AD and 2 for dyshidrotic eczema. Presence or absence of atopy was not significantly related to DFR development (P = .7353 by χ2 test). Concomitant dupilumab ocular surface disease (DOSD) developed in 3 of 10 patients with facial redness and in 21 of 100 patients without facial redness. No significant association between facial redness and DOSD was identified (P = .6877 by χ2 test).
      Table IPatient demographics
      VariablePatients with dupilumab facial redness, No. (%)Patients without dupilumab facial redness, No. (%)
      Sex
       Female4 (9)41 (91)
       Male7 (11)59 (89)
      Age, y
       <183 (33)6 (66)
       19-302 (12.5)14 (87.5)
       31-443 (18)14 (82)
       45-592 (7)28 (93)
       60-751 (4)24 (96)
       >750 (0)14 (100)
      Dosing frequency
       Every other week8 (8)82 (92)
       Weekly2 (22)7 (78)
       Monthly1 (50)1 (50)
      Drug indication
       Atopic dermatitis9 (11)76 (89)
       Chronic actinic dermatitis0 (0)2 (100)
       Dyshidrotic eczema2 (18)9 (82)
       Prurigo nodularis0 (0)2 (100)
       Psoriasiform dermatitis0 (0)3 (100)
       Other (diagnosis with <2 patients)0 (0)8 (100)
      Other adverse effects
       Urticaria0 (0)1 (100)
       Erythema nodosum0 (0)1 (100)
       Other regional dermatitis0 (0)2 (100)
       Oral blisters0 (0)1 (100)
       Recurrent sinusitis0 (0)1 (100)
       Dupilumab ocular surface disease3 (13)21 (87)
      No., Number.
      Our experience indicates DFR occurs at a much greater frequency than previously reported, often by the time of a patient's 2-month follow-up visit after drug initiation. We also report DFR occurring in 2 patients without AD. Despite the frequency with which DFR occurs, the 11 patients who developed DFR continued dupilumab at their most recent follow-up, suggesting that DFR is less bothersome to patients than their underlying skin condition. Although DFR has been anecdotally associated with DOSD, our analysis did not find this association to be statistically significant.
      • Hendricks A.J.
      • Shi V.Y.
      Learning about dupilumab-associated conjunctivitis.
      Four theories have been proposed to explain DFR. DFR may represent (1) a hypersensitivity reaction to dupilumab, (2) site-specific treatment failure, (3) a seborrheic dermatitis–like reaction to facial Malassezia species, (4) paradoxical flaring of allergic contact dermatitis, or a combination of these. Table II lists supporting and refuting evidence for each theory.
      Table IIPrevailing theories for the pathogenesis of dupilumab facial redness
      TheorySupporting evidenceRefuting evidence
      Hypersensitivity reactionSome patients report nonfacial regional flaring

      Occurs in patients with dyshidrotic eczema and atopic dermatitis

      It is seen at a higher frequency with more frequent dosing
      All patients remained on dupilumab without progression to generalized hypersensitivity reaction
      Site-specific failureSite-specific failure is known to occur in psoriasis patients receiving biologicsOccurs in patients with dyshidrotic eczema (likely rules out this theory)

      Occurs in patients with atopic dermatitis who have never had facial involvement (ie, patients report clear development of facial rash after initiation of the medication)

      It is seen at a higher frequency with more frequent dosing
      Seborrheic dermatitis–likeOccurs in seborrheic areas

      Case within our series cleared with topical ketoconazole

      It is seen at a higher frequency with more frequent dosing
      Some patients report nonfacial regional flaring

      Facial flaring does not exclusively affect classic “seborrheic” areas

      Does not demonstrate response to topical corticosteroids or topical calcineurin inhibitors
      Allergic contact dermatitisA literature review identified a case series of 3 patients who cleared after allergen identification and removal published in JAAD Case Reports
      • Suresh R.
      • Murase J.E.
      The role of expanded series patch testing in identifying causality of residual facial dermatitis following initiation of dupilumab therapy.


      Paradoxical worsening of allergic contact dermatitis in patients receiving dupilumab could be accounted for by promotion of a TH1 response in otherwise TH2 predominant individuals via dupilumab-induced blockade of IL-4 and IL-13

      The opposite reaction (reversal from TH1 to TH2) has been described in psoriasis patients receiving biologics

      It is seen at a higher frequency with more frequent dosing
      Unclear why only the face would be involved

      Does not demonstrate response to topical corticosteroids or topical calcineurin inhibitors
      IL, Interleukin; TH1, type 1 T helper; TH2, type 2 T helper.
      As a result of the paucity of biopsy data and reports of successful treatment of DFR, a clear pathogenesis has not been established. We do not have biopsy or patch test data for our patients but suspect that DFR represents a paradoxical flaring of allergic contact dermatitis (although inadequate evidence exists to rule out a seborrheic dermatitis–like reaction). Therefore, our approach is to treat empirically for a seborrheic dermatitis–like reaction with topical ketoconazole 2% cream twice daily for 2 weeks with a plan to patch test all nonresponders. Importantly, we do not believe DFR is a hypersensitivity reaction because all of our patients continued on dupilumab without progressing to a generalized hypersensitivity reaction.
      Study limitations include its retrospective nature, risk of misclassification bias, and lack of clinical photographs for all patients. Larger, multi-institutional studies are needed to further evaluate these findings. Our study suggests that DFR is an underappreciated adverse effect of dupilumab that is not associated with DOSD.

      References

        • Simpson E.L.
        • Bieber T.
        • Guttman-Yassky E.
        • et al.
        Two phase 3 trials of dupilumab versus placebo in atopic dermatitis.
        N Engl J Med. 2016; 375: 2335-2348
        • Dalia Y.
        • Marchese Johnson S.
        Case report: first reported case of facial rash after dupilumab therapy. Call for abstracts. Practical Dermatology.
        • Suresh R.
        • Murase J.E.
        The role of expanded series patch testing in identifying causality of residual facial dermatitis following initiation of dupilumab therapy.
        JAAD Case Rep. 2018; 4: 899-904
        • Hendricks A.J.
        • Shi V.Y.
        Learning about dupilumab-associated conjunctivitis.
        JAMA Dermatol. 2019; 155: 754